According to WOAI, the Drug Enforcement Agency has “experienced the first case of a Texan being treated for using a new type of drug which leaves the user with flesh lesions and turns the skin a scaly green color.”
The drug, known as Krokodil, has made headlines in the United States for months, but has only shown up in a few isolated incidents, like the one in Texas.
The 17 year old girl from Houston checked into a hospital in the Mexican state of Jalisco, where she had gone to visit relatives over the holidays. She was complaining of digestive problems, and doctors notices the fresh skin lesions and diagnosed the drug use.
“We’re really worried right now about the whole Krokodil phenomenon,” said Martin Walker, a harm reduction outreach coordinator for Albuquerque Healthcare for the Homeless. “This whole new, dirt cheap form of heroin that’s mixed with gasoline and stuff, that we’re really, really worried about what’s going to happen when that hits.”
Krokodil’s primary active ingredient is desomorphine, “Which is in the opioid family, and you break that down and you mix it with things like gasoline or some other kind of solvent and then injecting it,” said Eduardo Chavez, an agent with the Drug Enforcement Agency in Albuquerque. “We have seen these isolated events, I think it’s already in 11 states in the country that have seen isolated cases of this Krokodil, we are definitely hoping that stays isolated.”
Read more here at the Fronteras Desk.